How the interaction occurs:
Buprenorphine may prevent your other pain medicine from working.
What might happen:
If you have taken opioid medicines for a while or take a large dose of opioids, buprenorphine may cause you to experience withdrawal symptoms.If you have only taken opioid medicines for a short time, buprenorphine may reduce some of the side effects of your medicine, such as itching or shallow breathing; however, your opioid may not control your pain as well.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together and how long you have been taking an opioid. If your pain gets worse, or if you have withdrawal symptoms such as trouble sleeping, sweating, widened pupils, runny nose, watering eyes, irritability, weakness, muscle aches/twitching/cramps, stomach cramps, hot/cold flashes, sneezing, vomiting, diarrhea, rapid breathing, fast heartbeat, and/or fever, contact your doctor.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Buprenex (buprenorphine hydrochloride) US prescribing information. Reckitt Benckiser Pharmaceuticals, Inc. April, 2005.
2.Strain EC, Preston KL, Liebson IA, Bigelow GE. Buprenorphine effects in methadone-maintained volunteers: effects at two hours after methadone. J Pharmacol Exp Ther 1995 Feb;272(2):628-38.
3.Strain EC, Preston KL, Liebson IA, Bigelow GE. Acute effects of buprenorphine, hydromorphone and naloxone in methadone-maintained volunteers. J Pharmacol Exp Ther 1992 Jun;261(3):985-93.
4.Walsh SL, June HL, Schuh KJ, Preston KL, Bigelow GE, Stitzer ML. Effects of buprenorphine and methadone in methadone-maintained subjects. Psychopharmacology (Berl) 1995 Jun;119(3):268-76.
5.Rosado J, Walsh SL, Bigelow GE, Strain EC. Sublingual buprenorphine/naloxone precipitated withdrawal in subjects maintained on 100mg of daily methadone. Drug Alcohol Depend 2007 Oct 8;90(2-3):261-9.
6.Clark NC, Lintzeris N, Muhleisen PJ. Severe opiate withdrawal in a heroin user precipitated by a massive buprenorphine dose. Med J Aust 2002 Feb 18; 176(4):166-7.